Levothyroxine and Lactose Intollerence

Hi there everyone!

I was wondering if anyone else has had a problem with taking theirs meds and been lactose Intollerent? I was diagnosed with a bowel disease 3 years ago linked to coeliac disease. I have cut out so many different foods in the hope of controlling my symptoms and I have been doing ok till a few months ago my GP changed my dose and I was given a brand of thyroxine I have not had before. My dose is now 75 so a 50 and a 25. Well I wont bore you with the details but my running to the loo symptoms have just got worse and as I have to normally avoid all dairy I am racking my brains and literally tearing my hair out as to what is causing my relapse. Can a daily dose of thyroxine be enough to make me so ill? Strangely I forgot my meds the other day and didnt have any trips to the loo!......Help!

14 Replies

  • Hello MrsAitchbee,

    Levothyroxine is available in a lactose free version as in link below.



  • Yes it could well be the reason for your bowel problems returning. Does this levothyroxine contain lactose, if it does then you should contact your GP and explain what's happening and ask for your old brand to be specified on the prescription,, or lactose free.

  • Hi there

    Yes it says it contains lactose.... Thanks for the info xx

  • MrsAitchbee, there is lactose in UK Levothyroxine. You might have been tolerating it in one tablet only but two may mean it's a noticeable amount you are reacting to or it may be a reaction to the 25mcg tablet.

    If you are taking the same 50mcg make ie Actavis or Mercury Pharma cut a 50mcg tablet in half and take 1.5 tablets. If the problem clears then the problem is with the 25mcg tablet and you can ask your GP to prescribe 50mcg tablets x 1.5 daily. If it makes no difference ask for lactose-free Levothyroxine to be supplied. European brands are available in this link thyroiduk.org.uk/tuk/treatm...

  • Hi clutter

    Thanks so much for the reply that makes perfect sense. The 50 and the 25 are both different makes though?

  • Pharmacies give you the cheapest they can get, which may be why they have given you 2 different makes. It is known that changing makes can make people unwell, so I imagine taking 2 different ones at the same time can't be helpful. Forgetting that dose and not running to the loo that day makes if very likely that the pills disagree with you.

    Definitely insist on getting lactose free as in the link Clutter has given you.

  • Thanks so much Anthea xx

  • MrsA, I assumed they would be. Actavis and Mercury Pharma make 50mcg and Mercury Pharma and Wockhardt make 25mcg.

    Are you taking the same make in the 50mcg and the 25mcg has only recently been introduced?

  • Hi there

    I have 50mcg Actavis and 25 mcg wockhardt

  • Mrs.A try 1.5 Actavis tablets for a few days. If it works ask your GP to specify Actavis 1.5 tablets on the prescription, if not, ask for Lactose-free.

  • Hi there well I have started doing what you suggested and seem to be having some success as far as my stomach goes!! how is that possible and whatever is in the 25mcg one that would be effecting me. I am planning to visit my Doc and I imagine she will think its all in my imagination.

  • Thanks so much Clutter for all your help...I will let you know how I get on xxx

  • Hi,

    Lactose free preparations are available, talk to your GP.


  • Thanks for the info and link xx

You may also like...